About Drug Allergies
Learn about the risks and dangers caused by drug allergies, the drugs most frequently involved in reactions, common symptoms of drug reactions, diagnosis, prevention, and treatment.
Drugs can cause a host of adverse events on the human body, and these include: allergies, drug interactions, intolerance, overdose, and side effects (ranging from minor to major). While some of these events are directly related to allergies, some of these adverse events are not caused by allergies but are misinterpreted as such because the symptoms are very similar: anaphylaxis, hives, rashes, etc. It is estimated that only five percent of the population actually have drug allergies.
Drug allergies involve IgE antibodies, and this fact differentiates these allergies from other harmful events caused by drugs. With medication allergies, the reaction will occur sometime after the first exposure because the individual must be sensitized to the drug before a reaction can occur. Sometimes sensitization occurs very quickly, after only one or two doses of a drug, with the resulting reaction occurring on the third dose. It should also be noted that a mother can pass down her sensitization to a particular drug to her unborn child. This could mean that when the child is given that same drug when he or she is older, it may result in an allergic reaction.
The Drugs that Cause Reactions
There are several drugs that can cause allergic reactions but penicillin is the drug to which people most commonly have an allergy. People who have a penicillin allergy can experience anaphylaxis, hives, angioedema, and/or fever. Coincidentally, people who are allergic to penicillin are almost always allergic to the antibiotics: amoxicillin and ampicillin. These individuals are also sometimes allergic to cephalosporins.
Other common drug allergies include: hormones (like insulin), chymopapain, muscle relaxants, streptokinase, and vaccines. Drugs that may cause phoallergic reactions (skin reactions after sun exposure) include griseofulvin and psoralens. People may experience hives or rashes from barbiturates, iodides or phenolphthalein. Drugs that may aggravate eczema are neomycin sulfate, benzocaine, and bacitracin.
There are also drugs that cause pseudoallergic reactions. In other words, the reaction is similar to an allergic reaction but is not actually caused by an allergy to the drug. Falling into this category are aspirin and other nonsteriodal anti-inflammatory drugs (i.e. Motrin, Advil, Nuprin).
Drug allergy reactions are normally mild and appear as rashes or hives on the skin. Sometimes, though, reactions are quite severe and may involve swelling, runny nose, difficulty breathing (wheezing), nausea and vomiting. Typically, the more rapidly the symptoms appear, the more severe is the reaction. If a reaction to a medication occurs within an hour of receiving the dose, the greater the odds that the reaction is actually life threatening.
Anaphylaxis can also occur as a result of a drug allergies. Drugs that are injected more often will cause anaphylaxis versus those drugs that are taken orally. Penicillin can be injected or taken orally but anaphylactic reactions will occur more commonly if the penicillin is injected.
Adverse events other than allergic reactions to drugs can be unpleasant but are not life threatening. Symptoms can appear minutes or weeks after taking the drug and can include rashes, bruises, fever, lumps, blood problems, liver or kidney issues, and/or swelling. The lack of IgE antibodies is a key sign that the reaction is not a drug-involved allergy, but simply a reaction to the drug.
Individuals who have a drug allergy are at greater risk to develop an allergy to other drugs. It is best for all individuals, but especially those who suffer from drug related allergies, to only take medications when necessary. Taking unnecessary medications can lead to sensitization to drugs which may later be required to treat an illness. For example, overusing antibiotics (i.e. taking them for viral infections instead of only bacterial infections) can cause sensitization to that drug and the drug would then not be effective later on when it would be required as part of an important medical treatment.
There is not much an individual can do to prevent the occurrence of a drug allergy. If an individual is aware of a sensitivity to a particular family of drugs, it should be noted on all of his or her medical records and a medical bracelet is recommended to ensure that the drugs are not accidentally prescribed or administered to the individual. Being aware of a particular allergy and the potential threat of symptoms will assist the individual in minimizing future occurrences.
Respected allergy expert cracks immune code and helps you
Do-it-Yourself Allergy Elimination Kit!
to expertly eliminate your allergies & sensitivities at home!
Click to view do-it-yourself Allergy Kit
Diagnosing drug allergies is a difficult process. Patient history is a key component for a doctor to diagnose an allergy to drugs. An indicator of a medication allergy is what happens when a person stops using the drug. Upon avoidance of the drug in question, if the symptoms cease to occur, this provides evidence that the particular drug caused the allergy.
Skin tests have not proven very useful in the diagnosis of medication allergies, unless tests are conducted within minutes of an immediate reaction to a dose. Blood tests are also not very helpful, although if high levels of eosinophils are found, drug allergies can be confirmed. Essentially, the only way to diagnose a medication allergy is to perform a drug challenge. To perform this challenge effectively, the individual must be clear of any symptoms. The drug is then re-administered to the individual to see if the same reaction occurs. Normally, a drug challenge is only used when an individual must be administered a particular drug for an emergency treatment, as the risk of adverse reaction is too high to perform simply to achieve a diagnosis.
For mild allergic reactions to drugs, physicians will usually prescribe antihistamines or topical corticosteroid creams to alleviate symptoms. In more severe cases such as anaphylaxis, immediate injection of epinephrine would be required. If you are having a drug reaction and are not in a medical setting, it is crucial to dial 911 for help, rather than take any chances in getting to the hospital quickly enough yourself. Severe reactions as a result of drug allergies absolutely necessitate immediate treatment.
If an individual has a medication allergy, he or she should wear a medical bracelet indicating the allergy. This is the only way to ensure that if he or she is in an emergency situation where they are unable to communicate, a potentially life threatening drug is not administered.
Although most allergic reactions to drugs are mild, some individuals suffer severe reactions to particular drugs, such as those that occur with penicillin. In these cases, the reactions could be very swift and life threatening and therefore an immediate response to the reaction will be required (i.e. an epinephrine injection).
Drug allergies should be taken very seriously. If an individual suffers from reactions to particular drugs, he or she should wear a medical bracelet identifying the drugs so that in an emergency situation there will be no mistakes made in which the resulting complications could cause severe and potentially fatal results.click here to learn more about drug allergies